Alert archive / Wisconsin / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

June 18, 2018Chippewa County, Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jun 18, 2018, 4:32 AM CDT for Chippewa County, Eau Claire County, Wisconsin. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2018, 4:32 AM CDT (09:32 UTC)
Expired
Jun 18, 2018, 5:30 AM CDT
In force
58 min
Issued by
NWS Twin Cities, MN

Counties Chippewa County, WI, Eau Claire County, WI

The radar

The La Crosse radar (KARX), 116 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2040 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

781 
WWUS83 KMPX 180932
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
432 AM CDT MON JUN 18 2018
 
WIZ027-028-181030-
Chippewa-Eau Claire-
432 AM CDT MON JUN 18 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED THROUGH 
530 AM CDT...

AN AREA OF MODERATE TO HEAVY RAIN WILL AFFECT THE FOLLOWING 
COUNTIES... 

Chippewa...Eau Claire...

At 428 AM CDT...an area of moderate to heavy rain with a few 
embedded thunderstorms will persist over much of Chippewa and Eau 
Claire counties, slowly shifting to the east. Around an inch of 
additional rainfall can be expected through 530 AM, which may lead 
to localized flooding, including ponding of water on roads and 
filling of ditches and other low lying areas.

Motorists should use extra caution as heavy rain can significantly 
reduce visibility. In addition, water covered roads can be difficult 
to see at night and vehicles at higher speeds are easily subject to 
hydroplaning.

LOCATIONS IMPACTED INCLUDE...
Eau Claire, Chippewa Falls, Altoona, Lake Hallie, Stanley, Bloomer,
Lake Wissota, Augusta, Cornell, Cadott, Fall Creek and Boyd.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 62 and 86.
 U.S. Highway 53 between mile markers 86 and 110.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4460 9162 4524 9147 4528 9093 4460 9093
TIME...MOT...LOC 0928Z 180DEG 0KT 4513 9114 4465 9120 
$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 18, 4:10 AM CDT, 22 minutes earlier.

Area forecast discussion, Jun 18, 4:10 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
410 AM CDT Mon Jun 18 2018

.SHORT TERM...(Today and tonight)
Issued at 408 AM CDT Mon Jun 18 2018

Widespread shower and weak thunderstorm activity has continued
through the overnight hours. At 05Z, there were numerous reports
of 1+ inches of 24-hour precipitation; some observation sites,
such as EAU, received 2+ inches. The surface cold front that
provided lift for the convective activity is now positioned over
South Central MN through Northeastern WI this morning, and high
pressure is entering Central MN. The surface boundary is expected
to continue progressing southward through the morning. Drier and
cooler air in the boundary layer will begin filtering in from the
north, while the mid to upper levels remain moist with ridging in
place. We can expect mid to high level cloud cover with high
temperatures this afternoon reaching the upper 70s with dew points
in the upper 50s across the northern portion of the CWA to upper
60s across the Southern MN.

Convection is expected to begin along the surface boundary this
afternoon in Northern IA and move north. So, there are chances for
showers and weak thunderstorms across Southern MN with the best
chances being during the evening. Overnight into Tuesday, the
convective activity is expected to continue with better precip
chances in Central MN as shortwave will aid in convection
development. Precipitable water values today through tonight will
be lower than the weekend, but still high near 1.5-2 inches.
Therefore, a few areas of moderate to heavy rain are possible
through Tuesday morning.

.LONG TERM...(Tuesday through Sunday)
Issued at 408 AM CDT Mon Jun 18 2018

A rather uneventful pattern is expected to develop for the Upper
Midwest starting Tuesday and lasting through the weekend. The
first half of the week will see a ridge axis poking into the area
from the large upper level dome over the southeastern CONUS while
the second half of the week will see an upper level low from the
western CONUS dive southeast and around the region. In addition,
any and all surface fronts will remain to the south of the region.
This will keep deep moisture and strong heating off to the south
as well. Thus, this will all combine to spell only isolated to
scattered showers and thunderstorms for the first half of the
week, all of a light/non-severe nature. The second half of the
week looks to be drier as the upper low avoids this region.
Chances for precipitation increase around next weekend but nothing
impressive by any means. Temperatures will also remain fairly
steady throughout the week with the lack of any airmass change
behind today's departing cold front. Highs will generally remain
in the 70-80 degree range while lows remain between 55 and 65
degrees.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1102 PM CDT Sun Jun 17 2018

A cold front will slowly move through the region overnight with
northwest winds and MVFR, possibly IFR ceilings after is passes.
Expect some showers and thunderstorms to continue overnight, but
they should gradually shift southward. Ceilings should gradually
improve on Monday, with VFR conditions spreading from west to east
Monday afternoon.

KMSP...
Winds should remain northerly, with a few lingering showers and
thunderstorms overnight. Should see MVFR and possibly IFR
conditions overnight as low clouds move in. Expect VFR conditions
to return Monday afternoon as winds become more northeasterly.

/OUTLOOK FOR KMSP/
Tue...VFR. Wind NE 10 kts.
Wed...VFR. Wind ENE 10G15 kts.
Thu...VFR. Wind ESE 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 7 AM CDT this morning for WIZ024>028.

MN...Flash Flood Watch until 7 AM CDT this morning for MNZ070-078.

&&

SHORT TERM...AMK
LONG TERM...JPC
AVIATION...JRB
Hazardous weather outlook, Jun 18, 3:12 AM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
312 AM CDT Mon Jun 18 2018

MNZ070-078-WIZ024>028-190900-
Dakota-Goodhue-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
312 AM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of east central
Minnesota...southeast Minnesota and west central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible through tonight. Severe
weather is not expected. However, some thunderstorms this morning
may produce heavy rain which could lead to flooding. A Flash Flood
Watch remains in effect until 7 AM CDT.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms are possible at times Tuesday
through Friday. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>045-047>069-073>077-082>085-091>093-WIZ014>016-023-190900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Redwood-Brown-
Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-
312 AM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota...west central Minnesota...northwest
Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible through tonight, mainly for
southern Minnesota into western Wisconsin. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms are possible at times Tuesday
through Friday. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jun 18, 2:39 AM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
239 AM CDT MON JUN 18 2018

MNZ070-078-WIZ024>028-180930-
Dakota-Goodhue-Chippewa-Pierce-Dunn-Eau Claire-Pepin-
239 AM CDT MON JUN 18 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED THROUGH
430 AM CDT...

A LINE OF THUNDERSTORMS WITH MODERATE TO HEAVY RAIN WILL AFFECT THE
FOLLOWING COUNTIES...

Dakota...Goodhue...Chippewa...Pierce...Dunn...Eau Claire...Pepin...

At 233 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS along a line
extending from near Cannon Falls to near Plum City to near Fall
Creek, slowly shifting to the east. Approximately 1 to 2 inches of
additional rainfall can be expected through 430 AM, which may lead
to localized flooding, including ponding of water on roads and
filling of ditches and other low lying areas.

Motorists should use extra caution as heavy rain can significantly
reduce visibility. In addition, water covered roads can be difficult
to see at night and vehicles at higher speeds are easily subject to
hydroplaning.

LOCATIONS IMPACTED INCLUDE...
Eau Claire, Red Wing, Menomonie, Cottage Grove, Hastings, Rosemount,
Chippewa Falls, Altoona, Lake Hallie, Prescott, Cannon Falls and
Stanley.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 40 and 86.
 U.S. Highway 53 between mile markers 86 and 101.
 U.S. Highway 61 between mile markers 82 and 104.

This includes Treasure Island Casino.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4460 9200 4441 9209 4445 9224 4445 9243
      4437 9243 4436 9255 4420 9256 4420 9303
      4447 9304 4448 9308 4474 9313 4478 9288
      4475 9281 4479 9278 4486 9232 4485 9216
      4489 9214 4506 9092 4460 9093
TIME...MOT...LOC 0733Z 180DEG 0KT 4475 9132 4447 9279

JPC
Special weather statement, Jun 18, 4:32 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
432 AM CDT MON JUN 18 2018

WIZ027-028-181030-
Chippewa-Eau Claire-
432 AM CDT MON JUN 18 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED THROUGH
530 AM CDT...

AN AREA OF MODERATE TO HEAVY RAIN WILL AFFECT THE FOLLOWING
COUNTIES...

Chippewa...Eau Claire...

At 428 AM CDT...an area of moderate to heavy rain with a few
embedded thunderstorms will persist over much of Chippewa and Eau
Claire counties, slowly shifting to the east. Around an inch of
additional rainfall can be expected through 530 AM, which may lead
to localized flooding, including ponding of water on roads and
filling of ditches and other low lying areas.

Motorists should use extra caution as heavy rain can significantly
reduce visibility. In addition, water covered roads can be difficult
to see at night and vehicles at higher speeds are easily subject to
hydroplaning.

LOCATIONS IMPACTED INCLUDE...
Eau Claire, Chippewa Falls, Altoona, Lake Hallie, Stanley, Bloomer,
Lake Wissota, Augusta, Cornell, Cadott, Fall Creek and Boyd.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 62 and 86.
 U.S. Highway 53 between mile markers 86 and 110.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4460 9162 4524 9147 4528 9093 4460 9093
TIME...MOT...LOC 0928Z 180DEG 0KT 4513 9114 4465 9120

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:05 PM CDTSpecial Weather StatementMPXDakota25 min
Jun 17, 7:49 PM CDTSpecial Weather StatementMPXWashington26 min
Jun 17, 9:07 PM CDTSpecial Weather StatementMPXGoodhue38 min
Jun 18, 2:39 AM CDTSpecial Weather StatementMPXDakota, Goodhue111 min
Jun 17, 8:46 PM CDTSpecial Weather StatementMPXEau Claire119 min
Jun 17, 9:32 PM CDTSpecial Weather StatementMPXPierce28 min
Jun 18, 10:31 AM CDTRiver Flood WarningMPXEau Claire4 days
Jun 18, 10:31 AM CDTRiver Flood WarningMPXChippewa, Eau Claire68 hr
Jun 18, 10:31 AM CDTRiver Flood WarningMPXBuffalo, Pepin5 days

Nearby

Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.